Oklahoma, 2007

Flash Flooding in Oklahoma, June 15, 2007

June 15, 2007 · NWS OUN · 3 events in 3 counties and zones

Several days of heavy rainfall left the ground very saturated over much of Oklahoma. An upper level low pressure center anchored itself over south central Oklahoma, with very moist air north and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several days of heavy rainfall left the ground very saturated over much of Oklahoma. An upper level low pressure center anchored itself over south central Oklahoma, with very moist air north and east. Thunderstorms once again developed in the afternoon. The thunderstorms were very slow moving due to very weak winds aloft. Rainfall rates of over two inches per hour were common, with flash flooding occurring over several counties. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 10:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 15, 10:16 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CDT FRI JUN 15 2007

.UPDATE...
SHOWERS AND THUNDERSTORMS ARE REDEVELOPING NEAR THE UPPER LOW
THAT IS CURRENTLY ACROSS SOUTHWESTERN OKLAHOMA. EXPECT SIGNIFICANT
TRAINING OF ECHOES ACROSS AREAS JUST NORTH OF THE UPPER LOW
ESPECIALLY IN THE AREAS WHERE PRECIPITATION IS DEVELOPING FROM
NEAR DUNCAN NORTHWEST TO THE CLINTON-WEATHERFORD AREA. WILL BE
EXTENDING THE FLASH FLOOD WATCH THROUGH 12Z FOR MUCH OF THE AREA...
EXCEPT DELETING SOME COUNTIES IN NORTH CENTRAL OKLAHOMA AND ADDING
A FEW IN SOUTHERN AND WESTERN OKLAHOMA THAT HAVE RECEIVED HEAVY
RAIN RECENTLY. MAY ALSO HAVE POTENTIAL FOR LOCALLY HEAVY RAINFALL
IN THE SOUTHWEST AS THE STORMS DEVELOPING NEAR ALTUS AND CHILDRESS
MOVE SOUTHEAST THROUGH SOUTHWESTERN SECTIONS OF THE AREA. RAINFALL
OVER THE PAST FEW DAYS HAS NOT BEEN VERY HEAVY IN THESE AREAS SO
WILL NOT EXPAND WATCH IN THE SOUTHWEST AT THIS TIME... BUT WILL
RE-EVALUATE WITH AFTERNOON PACKAGE.

&&

.PREV DISCUSSION... /ISSUED 1007 AM CDT FRI JUN 15 2007/

UPDATE...
THE Z/R RELATIONSHIP IS BEING CHANGED AT 15Z FOR THE KTLX RADAR
TO USE A MORE TROPICAL DROP SIZE DISTRIBUTION. RADAR RAINFALL
ESTIMATES COMPARED TO OBSERVATION SITES THIS MORNING SHOW THAT
KTLX HAS SIGNIFICANTLY UNDERESTIMATED RAINFALL THIS MORNING AND
INVESTIGATION OF THE MORNING SOUNDING SUGGESTS THAT WARM-RAIN
PROCESSES ARE LIKELY MORE PREVALENT THIS MORNING. KVNX AND KFDR
RAINFALL ESTIMATES ARE STILL MORE IN LINE WITH THE OBSERVED
HEAVY RAINFALL AMOUNTS AND THEREFORE WE WILL ONLY MAKE THIS
ADJUSTMENT ON KTLX THIS MORNING. THIS CHANGE TOOK EFFECT WITH THE
1504Z VOLUME SCAN. USERS OF KTLX PRECIPITATION ESTIMATES SHOULD BE
AWARE OF THIS CHANCE MADE.

WILL SEND ANOTHER FORECAST DISCUSSION SHORTLY AFTER FURTHER
INVESTIGATION OF EXPECTED WEATHER TRENDS TODAY.

PREV DISCUSSION... /ISSUED 548 AM CDT FRI JUN 15 2007/

UPDATE...
FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH NOON FOR NEARLY ALL OF
THE WATCH AREA. UPPER LOW NOW N OF LAW AND WSW OF OKC BASED ON
SATELLITE AND RADAR LOOPS... WITH BANDS OF HEAVY T-STORMS
CONTINUING TO ROTATE NE-N-NW AROUND THE CENTER. RADAR REPORTS AND
SFC OBS INDICATE LOCAL 1/2 TO 1 INCH PER HOUR RAINFALL RATES...
AND ISOLATED RATES APPROACHING OR EXCEEDING 2 INCHES/HR. THIS IS
MORE THAN ENOUGH TO CREATE LOCAL FLOODING GIVEN THE SATURATED
CONDITIONS OVER MUCH OF CENTRAL OK.

PREV DISCUSSION... /ISSUED 248 AM CDT FRI JUN 15 2007/

SHORT TERM...
UPPER LOW CURRENTLY OVER SW OK EXPECTED TO MEANDER AROUND THE OK
AND N TX AREA THROUGH THE WEEKEND. LITTLE TO FOCUS ON IN TERMS OF
WHERE/WHEN THE HEAVIER RAIN WILL FALL... AND RECENT RADAR TRENDS
SUGGEST THAT VIRTUALLY ANYWHERE/ANYTIME WITHIN THE LOW CIRCULATION
WILL HAVE POTENTIAL. SINCE THERE ARE SO MANY AREAS WITHIN THE
CURRENT WATCH THAT SIMPLY WILL NOT BE ABLE TO HANDLE ADDITIONAL
DOWNPOURS... WE ARE LEANING TOWARD EXTENDING THROUGH AT LEAST NOON
FOR PARTS OF THE AREA. AREAS FROM SE OK WESTWARD ALONG THE RED
RIVER HAVE BEEN SPARED HEAVY RAIN SO FAR... BUT S/SE OK MAY HAVE
THE BETTER CHANCE OF LOCALLY EXCESSIVE RAIN LATER TODAY PER HPC
DAY-1 PROG. DIFFICULT DECISION THAT WILL BE MADE BY AROUND 11Z.
OTHERWISE... MOST OF THE GRIDS ARE A BLEND OF CONTINUITY... MOS
CONSENSUS... AND MATCHUP WITH NEIGHBORING GRIDS. MAX/MIN TEMPS
AND DEWPOINTS BASED LARGELY ON ADJUSTED MAV... WHILE WINDS FOLLOW
THE NAM. CLOUDS/MOISTURE ETC LIKELY TO LIMIT DIURNAL RANGE.

LONG TERM...
NO REAL CHOICE BUT TO LET THE LATTER PERIODS OF THE FORECAST RIDE.
CONSIDERABLE VARIANCE AMONG THE MODELS REGARDING EVOLUTION OF
LARGER-SCALE FEATURES IN THE WESTERLIES ACROSS THE NORTHERN
CONUS... AND THUS THE TIMING AND STRENGTH OF A FRONTAL PASSAGE
EARLY NEXT WEEK. AT LEAST THERE IS A CONSENSUS THAT THE STUBBORN
CUTOFF LOW WILL DEPART AROUND NEXT MONDAY. TEMPS BASED ON MEX
NUMBERS... WITH MODIFICATIONS TO MESH WITH NEIGHBORING GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  64  80  67 /  70  50  40  40
HOBART OK         87  65  83  66 /  60  50  40  40
WICHITA FALLS TX  87  67  82  68 /  60  60  60  40
GAGE OK           81  61  83  61 /  50  30  20  20
PONCA CITY OK     82  62  81  67 /  60  30  30  30
DURANT OK         85  69  81  69 /  70  60  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OKZ015>019-
     021>032-034-035-038>048-050>052.

TX...NONE.
&&

99/99
Hazardous weather outlook, Jun 15, 10:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI JUN 15 2007

OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM OVER SOUTHWEST OKLAHOMA WILL DRIFT
SLOWLY TO THE SOUTH AND EAST THIS AFTERNOON AND TONIGHT. LIFT
ASSOCIATED WITH THE UPPER LOW AND ABUNDANT MOISTURE WILL RESULT IN
THE CONTINUATION OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM
DEVELOPMENT.  A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE...MAINLY THIS AFTERNOON AND EVENING...ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS WHEN THE INSTABILITY WILL BE THE
GREATEST. THE MAIN THREATS WILL BE HAIL TO THE SIZE OF NICKELS...
WIND GUSTS TO 60 MPH... BRIEF FUNNEL CLOUDS AND HEAVY RAIN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUNE 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
THE STRONGER THUNDERSTORMS TODAY AND TONIGHT WILL BE EFFICIENT IN
PRODUCING HEAVY RAINFALL IN A SHORT PERIOD OF TIME... WHICH MAY
RESULT IN FLASH FLOODING AND MAIN STEM FLOODING OF RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
WEEKEND...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
AS THE SLOW MOVING STORM SYSTEM DRIFTS TO THE EAST.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE WEEKEND... WHICH
MAY RESULT IN FLOODING OR EXACERBATE FLOODING OF RIVERS AND
STREAMS.

In the hours before

Local storm report, Jun 15, 10:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     EAKLY                   35.31N 98.56W
06/13/2007                   CADDO              OK   PUBLIC

            SEVERAL TWO INCH TREE LIMBS DOWNED DUE TO HIGH WINDS.

&&

JLP
Special weather statement, Jun 15, 10:47 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1147 AM CDT FRI JUN 15 2007

OKZ027-039-151715-
GRADY OK-STEPHENS OK-
1147 AM CDT FRI JUN 15 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF MARLOW AT 1147 AM
CDT. THE STORM WAS MOVING NORTH AT 5 TO 10 MPH.

HEAVY RAINFALL AND FUNNEL CLOUDS ARE POSSIBLE. THE CHANCE FOR FUNNEL
CLOUDS TO TOUCH DOWN ARE LOW... BUT RESIDENTS SHOULD TAKE SHELTER IF
THREATENING WEATHER IS OBSERVED.

PEOPLE IN GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 15, 11:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI JUN 15 2007

OKZ023-151730-
CADDO OK-
1200 PM CDT FRI JUN 15 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

SHOWERS PRODUCING VERY HEAVY RAINFALL WERE LOCATED IN NORTHERN CADDO
COUNTY IN AREAS NEAR LOOKEBA AND BINGER AT NOON. THE SHOWERS WERE
MOVING NORTHWEST AT 15 MPH. HEAVY RAINFALL WILL PERSIST AND MAY
CAUSE FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER OR
FLOODING CONDITIONS.

The radar

The Norman radar (KTLX), 69 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Grady

When
June 15, 12:00 PM CST
Where
Grady County, Chickasha
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.050, -97.950

US HWY 81 was closed between Almar Drive and Country Club Road due to very heavy rainfall.

Flash Flood, Stephens

When
June 15, 12:29 PM CST
Where
Stephens County, Marlow
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.650, -97.950

Several streets were closed due to high water.

Flash Flood, Garvin

When
June 15, 6:15 PM CST
Where
Garvin County, Stratford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.800, -96.950

The flooding was due to Spring Creek rising out of the banks. Spring Creek Bridge near Hyden Street was closed due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42957, 42958, 42961.